Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 8, 2004, 6:16 PM CDT for Coosa County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 6:16 PM CDT (23:16 UTC)
- Expired
- Jul 8, 2004, 6:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Coosa County, AL
The radar
The Birmingham radar (KBMX), 38 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 082316 SVRBHM ALC037-082330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 615 PM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 630 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF MARBLE VALLEY...OR ABOUT 12 MILES NORTHEAST OF CLANTON... AND MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3291 8649 3287 8640 3308 8639 3303 8651 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CDT THU JUL 8 2004 .SYNOPSIS...GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH THE FORECAST PERIOD...WITH VARIATIONS ON THE THEME. CURRENTLY A WEAKNESS IN THE SUBTROPICAL RIDGE CENTERED JUST TO OUR WEST...GETS SQUEEZED OUT BY A CELL OF THE SUBTROPICAL RIDGE RETROGRADING INTO/ACROSS THE AREA FRIDAY INTO SATURDAY. THE BUBBLE RIDGE WILL PASS TO THE WEST...AND ANOTHER WEAKNESS SETS UP ACROSS THE SOUTH INTO THE MIDWEEK. TEMPS WILL CLIMB AND POPS WILL LOWER FOR THE WEEKEND...PERHAPS REVERSE TRENDS WITH HIGHER POPS INCREASE IN MOISTURE NEXT WEEK. .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) LOWER DEWPOINTS OVER NORTHEASTERN QUARTER OF THE FORECAST AREA...AND COOLER TEMPS TODAY ACROSS THE BOARD. TWO AREAS OF CONCERN INTO THE EVENING...WITH THETA-E AND INSTABILITY AXIS INDICATED SOUTHEAST...AND CURRENT CONVECTION OVER MISSISSIPPI. THE COMBINATION OF THE UPPER LOW OVER WESTERN LOUISIANA...AS INDICATED CLEARLY ON WATER VAPOR...AND THE GENERAL SOUTHERLY STEERING FLOW ALOFT OVER ALABAMA...PUTS MY MAIN CONCERN TO THE SOUTH. SO...WILL SHOW CHANCE POPS SOUTH INTO THE EVENING. OTHERWISE...AS MENTIONED ABOVE...BUILDING RIDGE SHOULD BRING US WARMING AND DRYING TREND INTO AND THROUGH THE WEEKEND. TOOK HIGH END OF GUIDANCE IN MOST INSTANCES...IF NOT ABOVE BY A DEGREE. && .LONG TERM...(MONDAY THROUGH THURSDAY) ABOVE MENTIONED WEAKNESS IN THE SUBTROPICAL RIDGE SHOULD ALLOW FOR NEAR NORMAL POPS...AND JUST ABOVE NORMAL TEMPS. DONT SEE ANY OTHER DISCERNIBLE FEATURES IN THE LONG TERM...SO WILL BLEND FORECAST PERSISTENCE WITH CLIMO... AND STAY CLOSE TO GUIDANCE NUMBERS...WHICH APPEAR REASONABLE. && .PRELIMINARY NUMBERS... GADSDEN 72 92 72 92 73 / 20 30 20 20 ANNISTON 71 90 72 91 73 / 20 30 20 20 BIRMINGHAM 71 91 72 92 73 / 20 30 20 20 TUSCALOOSA 72 93 73 94 73 / 20 30 20 20 CALERA 72 92 72 92 73 / 20 30 20 20 AUBURN 71 92 72 93 73 / 30 30 20 20 MONTGOMERY 72 93 73 95 73 / 30 30 20 20 TROY 72 92 73 93 73 / 30 30 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81
Hazardous weather outlook, Jul 8, 1:36 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT THU JUL 8 2004 ALZ011>015-017>050-090036- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 136 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS AT TIMES...BUT NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WET MICROBURST POTENTIAL FOR THIS AFTERNOON: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN... .SPOTTER INFORMATION STATEMENT... AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 4:33 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT THU JUL 8 2004 ALZ022-082200- PICKENS- 433 PM CDT THU JUL 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HARPERS MILL...MOVING EAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARPERS MILL AND GORDO THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 8, 4:44 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT THU JUL 8 2004 ALZ023-082215- TUSCALOOSA- 444 PM CDT THU JUL 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES NORTH OF ELROD...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...TUSCALOOSA... SAMANTHA AND NORTHPORT THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Jul 8, 5:40 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 540 PM CDT THU JUL 8 2004 ALZ035-082330- CHILTON- 540 PM CDT THU JUL 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 630 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF INGRAM. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INGRAM THROUGH 630 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jul 8, 5:46 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT THU JUL 8 2004 ALZ023-032-082330- HALE-TUSCALOOSA- 546 PM CDT THU JUL 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND TUSCALOOSA COUNTIES UNTIL 630 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WILEY. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WILEY AND MOUNDVILLE THROUGH 630 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jul 8, 6:10 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 PM CDT THU JUL 8 2004 ALZ044-090000- MONTGOMERY- 610 PM CDT THU JUL 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 700 PM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHEAST OF MONTGOMERY...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTGOMERY THROUGH 700 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:38 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 37 min |
| Jul 8, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 17 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.